A 34-year-old male patient with a history of psoriatic arthritis on treatment with methotrexate was started on leflunomide. After few months, because of the persistent symptoms and lack of response to leflunamide, he was started on adalimumab, continuing him on methotrexate. A chest X-ray showed no changes suggestive of previous tuberculosis.
About after 2 years while being on adalimumab (40 mg weekly), patient presented to emergency department (ED) with chest pain. He also reported history of night sweats and weight loss. At that point, the results of chest X-ray, physical examination, and laboratory tests including complete blood count, comprehensive metabolic panel and troponin were all within normal limits. HRCT performed because of elevated D-Dimer done in ED showed mediastinal adenopathy on the right as well as right lower lobe pulmonary nodules.
His angiotensin-converting enzyme and calcium levels were within normal limits. Upon follow up with pulmonology, endobronchial ultrasound with biopsy of the lymph nodes was performed and revealed non-caseating granulomatous inflammation, consistent with sarcoidosis. There was no evidence of malignancy. Biopsy samples were negative for acid-fast bacilli, and cultures were negative for mycobacteria and fungi. Patient has been taken off of adalimumab.
The Tumor necrosis factor (TNF) is an interleukin secreted by activated macrophages and T cells as a common pathway in a series of inflammatory, autoimmune, or neoplastic responses; its blockade decreases leukocyte migration, and inhibits the production of other inflammatory cytokines.
Anti-TNF therapies have been increasingly used in refractory autoimmune diseases with promising results. There have been an increasing number of studies demonstrating efficacy of agents such as adalimumab and other TNF-α inhibitors in treating refractory sarcoidosis.
As a class, TNF inhibitors are generally well tolerated. However, in rare cases, the use of TNF inhibitors has been associated with increased risk of infections, reactivation of latent TB, and an increased risk of developing other autoimmune diseases.
Furthermore, anti-TNF therapies have also been associated with paradoxical effects, such as exacerbation or new onset of conditions that usually improve with TNF inhibitors. Interestingly, a paradoxical induction of inflammatory conditions by TNF-α inhibitors has been extensively described for psoriasis, and there are emerging reports of sarcoidosis induced by these agents. The mechanism for this phenomenon remains unknown but hypothesized to be caused by the disruption of the fine balance of the main cytokines involved in granuloma formation, including TNF-α, interferon-ɣ and interleukin-2.
Additional research is needed to elucidate the role of TNF-α in this disease process. Given the increasing frequency of cases, it is important for clinicians to be aware of this side effect and maintain a high index of suspicion for any sarcoidosis-like presentations during treatment with TNF-α inhibitors.
To cite this abstract:Rajput FA. Sarcoidosis in a Patient on Adalimumab. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 749. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/sarcoidosis-in-a-patient-on-adalimumab/. Accessed September 20, 2019.